Massive transfusion coagulopathy.

Published

Other Article (Review)

Coagulopathy following massive transfusion is a consequence of post-traumatic and surgical hemorrhage. Bleeding following massive transfusion can occur due to hypothermia, dilutional coagulopathy, platelet dysfunction, fibrinolysis, or hypofibrinogenemia. Transfusion of 15 to 20 units of blood products causes dilutional thrombocytopenia, and both antiplatelet agents (eg, clopidogrel [Plavix, Sanofi, Bridgewater, NJ]) and hemostatic inhibitors (eg, low-molecular-weight heparins, pentasaccharides, and direct thrombin inhibitors) are contributing factors to bleeding. Tests for platelet dysfunction are not readily available. Excessive fibrinolysis and low fibrinogen are also causes of bleeding in these patients. Currently, however, there are several agents that have been reported to be effective for the prophylaxis of hemorrhage in surgical patients, including aprotinin for cardiac surgery, orthopedic surgery, and hepatic transplantation, and the off-label use of recombinant activated factor VII (NovoSeven, Novo Nordisk, Bagsvaerd, Denmark) as rescue therapy for life-threatening hemorrhage.

Full Text

Duke Authors

Cited Authors

  • Levy, JH

Published Date

  • January 2006

Published In

Volume / Issue

  • 43 / 1 Suppl 1

Start / End Page

  • S59 - S63

PubMed ID

  • 16427387

Pubmed Central ID

  • 16427387

International Standard Serial Number (ISSN)

  • 0037-1963

Digital Object Identifier (DOI)

  • 10.1053/j.seminhematol.2005.11.019

Language

  • eng

Conference Location

  • United States